Afib is a condition that affects an increasing fraction of people past age 70: it is also being diagnosed in a fast-growing number of patients, as faster, quicker and cheaper alternatives to electrocardiograms become widely available, and as awareness of its contribution to strokes rises among medical practitioners.
There are drug and electrical shock remedies that are often successful in getting Afib patients out of that condition - often permanently, or at least for a long time. However, most cardiologists consider that any occurrence of Afib, even if eliminated, still requires the permanent use of blood thinners.
Eliquis is the alternative blood thinner to Warfarin. It is expensive, costing about $500/month. It advertises fewer adverse side effects than warfarin, but is no more effective than it.
An alternative new treatment is the installation of a "Watchman device" which seals off the left atrial appendage in the heart (which has no particular function) and removes the need for permanent blood thinners. The theory is that the clots that form as a result of Afib nearly always occur within the Left atrial appendage of the heart, as a result of the eddy currents that form within it, due to the irregular heart rhythms. My understanding is that this is the standard treatment for patients who don't tolerate the blood thinners well.
I was diagnosed with Afib a couple of years ago. My internist gave me similar advice to that described by Farmerman, however I consulted a cardiologist who urged me to get a "cardioversion"(shock treatment) to stop the Afib. I did, and it was immediately successful - a few weeks after the first incidence of Afib, I was out of it and have remained so since then.
I then found out that they still required I take the blood thinners, even though I was out of Afib, and, with constant monitoring from an Apple watch, reliably remained so. I'm very active physically, and after a few months experienced internal bleeding in one knee joint as a result of the blood thinners. Just a little blood in a joint like the knee causes intense, continuous swelling and pain. After a couple of months off the blood thinners I recovered, but the whole thing repeated itself a few months later. The next step was a Watchman device which was installed a few months ago. I'm off the Eliquis, back at the gym and have resumed all my normal activities. OK so far.
I hope this is helpful to you, Farmerman. I wish you the best.